|Atripla vs. Truvada/Kaletra
Aug 31, 2007
Quick history: diag 6/07. First labs = cd4 @ 298, cd4% 20 and v/l 262,000. 3 months later results are cd4 @ 372, 17% and v/l down to 145,000.
The disappointing news is phenotype testing results are back and my virus is resistant to the ENTIRE class of NNRTIs so Atripla is gone.
Dr today said he wants to wait 6 weeks, retest given my improving results for tcells and decreasing v/l and said instead he would recommend Kaletra/Truvada and swap the NNRTI for a boosted PI.
Any clinical evidence yet on those 2 treatment options on naive patients? Does it come down to swapping side effects between the NNRTI and the boosted PI?
We agreed that if my cd4 stayed over 350 AND the v/l fell under 100,000 we'd stay in track and monitor mode. If v/l is over 100K regardless of tcells I Want to start meds.
50 yr old male in otherwise GREAT health, great cholesterol, no hep b/c, etc.
Thanks in advance...this site is invaluable!!
-A fact seeker :-)
| Response from Dr. Young
Thanks for your post, fact seeker.
It is indeed disappointing that you've got resistance to all of the NNRTIs-- the only good news in this is that your doctor did HIV drug resistance testing prior to starting you on a potentially very weak drug regimen (for your virus).
I'm not sure if I'd conclude that your labs are improving, given that your CD4 percentage dropped from 20 to 17%-- this is over a 10 percent decrease (by percentage), despite the otherwise reassuring increase in absolute count. With either set of numbers, I'd be thinking about medications.
I'd agree that going from Atripla to Truvada + lopinavir/ritonavir (Kaletra; or any other boosted protease inhibitor) makes sense. There is a wealth of data on the use of tenofovir+FTC (or 3TC) with lopinavir/ritonavir. The ACTG study 5142 is the most recent- shows very solid results and suprisingly little difference (compared with the NNRTI efavirenz) with regard to cholesterol and actually improved risk of developing fat loss (lipoatrophy).
Indeed, tenofovir + FTC (Truvada) with boosted PIs are highly recommended (or preferred) by national treatment guidelines here in the US and across Europe. I don't necessarily see them as a second choice compared to the NNRTI-based regimens, like Atripla, but rather, an alternate first choice.
I hope this is helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Dry Mouth A Symptom Of Acute HIV Infection?
- Is Penis Discharge An Early Sign Of HIV?
- Fatigue After Breast Sucking Worried I Have HIV
- Itchy Rash After Oral Sex Form Sex Worker Does It Mean I Have HIV
- Itchy Red Spots After Kissing Stripper Sign Of HIV AIDS
- Rash After Anal Sex Condom Broke Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.